Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Clots & Anticoagulants
Question: Slightly Elevated D Dimer
|elle827 - Sat Aug 01, 2009 10:27 pm||
For the past week, I've had shortness of breath. 2 weeks ago, my obgyn sent me for a doppler of my leg, it was negative.
I went to a walk in yesterday because of the shortness of breath, tightness in my chest and the feeling as though I had to cough something up... but, couldn't expel any mucus.
The doctor did a chest x-ray, dopper (both he said were fine) and blood work. They couldn't get a vein on me (after 6 tries). Finally, a pediatric nurse got a tiny vein in my arm with a tiny, butterfly. They got 1 vile of blood and then the vein blew. They only had enough to do the d dimer.
I am healthy, meaning I've had a complete physical and a stress test with echo. Perfect according to my primary. I am on birth control. I am 33 (34 this month). I am active. 5'5", 121 lbs. Because of a family history of clotting, I was tested for hyper coagulation- negative.
Here are my questions...
1. They said the d dimer was slightly elevated 0.45 (normal being 0.1- 0.39). What causes slight elevation?
2. Is a chest xray an accurate enough test in ruling out a PE?
3. Can the trauma to my arm and the difficulty getting my blood really cause damage to the blood cells causing the slight elevation?
4. The doctor said it sounds like I have inflammation in my lungs. according to the doctor, the Albuterol treatment they game me reduced he inflammation. How can you hear reduced inflammation? Seems odd.
5. Do you think I should go somewhere else for a second opinion?
6. Can birth control cause an elevation in the d dimer? If so, why and should I consider going off the pill due to this result?
I feel as though I got the blow off and that they didn't address my questions about the cause of a "slightly elevated d dimer" seriously.
I just want to make sure I'm safe. I feel as though I got a complete blow off...
|Theresa Jones, RN - Mon Sep 28, 2009 6:12 am||
A D-Dimer can become elevated in conditions such as trauma, fever, infection, surgery, blood clots and malignancies. So in answer to your first question many conditions may cause elevations in this lab study. This diagnostic study alone can't identify if there is a DVT or PE and is used in conjuction with other studies to identify anomolies. An ultrasound of the legs will identify a DVT in the area but the typical diagnostic studies used to identify a PE is with a CT scan or VQ scan. If these diagnostic studies have not been completed then I would suggest (particularly if you are still experiencing unusual symptoms) that you inquire about having them completed. I hope this has been somewhat helpful. Best wishes!
Theresa Jones, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.